Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
918275 tn?1254072352

What meds for bipolar depression without weight gain.

I am wondering if there are any meds for bipolar depression that will not cause further weight gain. A serious issue for me. I went from 141 to 163 poundsin about 6 weeks or less. I am currently on Abilify 10mg once daily and risperdal 1/2mg daily. I have read that both lithium and depakote can cause weight gain. So where does that leave me? Happiness and being overweight simply do not and cannot coexist in my world. It is just one more thing to be down and depressed and hopeless about. For some reason the weight keeps piling on at about 4lbs a week and seems that there is no end in sight. I could have been skinny and miserable, but now I am overweight and miserable.
As I look around the waiting room at my psychs office, it's all women, and all are grossly overweight and I am getting there fast. Is this all there is???
15 Responses
Avatar universal
I know how you feel.  I struggle but it's a stress eater thing.  I have been TOLD that Lamictal (I take this) doesn't cause weight gain and it's actually something that will make like you want to upchuck until you get the meds stabilized.  

Good luck with getting the right meds - talk to your pdoc.  
Avatar universal
Well I take Geodon and it DID make my depression go away but it's not approved for treating depression but I think I actually lost a few pounds after starting it.  Probably just my diet changing without me knowing it or something since I don't have a consistent anything in my life.  It's not associated with weight gain at any rate.
574118 tn?1305138884
LAMICTAL
691509 tn?1251617954
I think Wellbutrin is supposed to be neutral for weight gain, but it needs to be balanced  by a mood stabilizer, so in comes Depakote- often a problem for that.  

I've been gaining weight pretty steadily since age 40, and meds don't seem to affect that.  Last yr I started on Wellbutrin and lost 15 lbs, even while taking 750 mg Depakote (Epival).  but then I gained 10 back, with no changes in my meds.

I'm sure that exercize would help.  That I WAS doing last yr but not now......

BTW, I had to go off Lamictal and take Wellbutrin instead.  It's not like a SSRI anti-depressant.  It's been the best one for me.
908737 tn?1242634311
Lamogitrine has very little effect on weight
800339 tn?1270437086
Hi Blakismom,

I understand your concern about weight gain.  My psychiatrist just switched me over to Lithium and Risperdone; I was taking Lamictal previously (and I know a lot of people have high words of praise for it, but it actually made me the most suicidal I have ever been in my life, hence the switch).  Anyway I have only been taking the Lithium and Risperdone combination for two weeks (so I haven't hit my target dose yet)... and I've been told that it takes two to three weeks to finally kick in, but I have yet to notice any difference in my appetite/cravings/etc., or the need for salt, which is another side effect.

I have heard not so nice things about Lithium, so I was very hesitant to try it, but it was my last option, seeing as I have tried every other kind of medication there is for BP.  But you know what?  It actually seems to be helping me... so while I can understand the weight gain is a concern, don't let that from stopping you try other options.  You might be pleasantly surprised.

My main question for you though is, is your current medication that you are on working for you?  I have never had weight gain issues with my meds, but have constantly struggled with finding that right combination... so perhaps mejeba is right, and you will just have to increase your exercise routine.

Good luck, and let us know what you find out/decide on.

Best Regards,
~* HoneyNut
Avatar universal
lamictail  and topamax...some of the big dogs also  it depens on you...and ur thyroid..everyone's difft..i never gains 1 pound on lithiem  was on it 9 monthes..
Avatar universal
I've found that weight gain and meds go hand in hand. Better fat and sane than skinny and dead.
1003065 tn?1250168971
I was recently hospitalized and the attending psychiatrist put me back on Lithium, I had taken it many years ago, and it made me so sick that I absolutley could not tolerate it.  I went to a new post-hospitalization doc yesterday whom immediately discontinued the lithium and put me on Neurontin along with Lamictal & Clonazepam. I am hoping this combination works, since I feel like I have tried everything there is to offer in the bipolar med worh ld....wish me luck!
952564 tn?1268372247
See, I don't agree with better fat and sane, because there is a lot of heart disease and diabetes in my family. Diabetes has major complications including loss of vision, heart disease, kidney disease, damage to the nervous system, and potential loss of limbs. With some of these medicines they warn that they can not only make you gain weight but also raise your blood glucose levels. I work in diabetes education and I've seen all of these things multiple times. There has to be something else than choosing fat and sane vs. skinny and dead.

I wish the lamictal hadn't been bad for me. I am afraid to even fill my Risperidone prescription because I'm already over weight and have high risk due to my family history for diabetes and heart disease. I want to talk to my doctor about a different medicine instead. (I couldn't afford to fillt he prescription, so that's why I didn't, and also I never heard back if this is the medicine that makes me have sever panic.) So, I am researching what I can get instead. My problem is it not only needs to not elevate risk for weight gain but also needs to be generic because of financial reasons. It is really frustrating!
Avatar universal
I hear you on the weight gain and attitudes such as "better fat and sane" should think about the culture we live in which is very harsh on the overweight. As for me, I'm really unhappy to find out that it could be the Epival that's added the 20 pounds I've gained. I even talked to my doctor about my weight gain and I yanked out an IUD thinking it was the progesterone.. He never suggested the Epival although I've wondered about the sodium. Yes, it's helped, but I too am now fat and depressed and with the weight gain comes more chronic pain due to my back injuries. I went from 135 pounds pre-Epival a year ago to 152 pounds today (gaining about 10 pounds in the first month or so) and I'm just under 5"3". All my fat goes to my belly. Plus, I've had unexplained migraines for three months....beginning to think it could be the Epi.
952564 tn?1268372247
Well, I want to be sane but I also want to be a healthy weight, that's all that concerns me. I'm going to talk to my doctor about it for sure because there must be a solution somehow.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.